Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 150, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 1, 2022, 8:34 PM CDT for Ford County, Gray County, Meade County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2022, 8:34 PM CDT (01:34 UTC)
- Expired
- Sep 1, 2022, 8:55 PM CDT
- In force
- 21 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ford County, KS, Gray County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 39 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1935 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
528 WUUS53 KDDC 020134 SVRDDC KSC057-069-119-020215- /O.NEW.KDDC.SV.W.0150.220902T0134Z-220902T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 834 PM CDT Thu Sep 1 2022 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Southwestern Ford County in southwestern Kansas... Northern Meade County in southwestern Kansas... Southeastern Gray County in southwestern Kansas... * Until 915 PM CDT. * At 834 PM CDT, a severe thunderstorm was located 8 miles southeast of Ensign, moving southwest at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Fowler and Meade. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Dodge City. && LAT...LON 3764 10020 3757 10006 3723 10026 3744 10065 TIME...MOT...LOC 0134Z 038DEG 22KT 3754 10017 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ RBURG
2 follow-up statements
247 WWUS53 KDDC 020149 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 849 PM CDT Thu Sep 1 2022 KSC057-069-119-020215- /O.CON.KDDC.SV.W.0150.000000T0000Z-220902T0215Z/ Ford KS-Meade KS-Gray KS- 849 PM CDT Thu Sep 1 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTHWESTERN FORD...NORTHEASTERN MEADE AND SOUTHEASTERN GRAY COUNTIES... At 848 PM CDT, a severe thunderstorm was located 8 miles north of Fowler, moving southwest at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Meade and Fowler. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Dodge City. && LAT...LON 3759 10019 3755 10008 3723 10026 3741 10053 TIME...MOT...LOC 0148Z 037DEG 19KT 3751 10019 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ RBURG
650
WWUS53 KDDC 020155
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
855 PM CDT Thu Sep 1 2022
KSC057-069-119-020205-
/O.CAN.KDDC.SV.W.0150.000000T0000Z-220902T0215Z/
Ford KS-Meade KS-Gray KS-
855 PM CDT Thu Sep 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORD...
NORTHEASTERN MEADE AND SOUTHEASTERN GRAY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3759 10019 3755 10008 3723 10026 3741 10053
TIME...MOT...LOC 0154Z 038DEG 22KT 3747 10022
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:14 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 1, 6:14 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 614 PM CDT Thu Sep 1 2022 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Friday) Issued at 345 PM CDT Thu Sep 1 2022 The mid-afternoon water vapor loop and RAP analysis showed an elongated shortwave trough extending from northern KS, through southwest KS and south into the TX Panhandle. The best deep layer forcing for ascent was moving into south central KS and adjacent northwest/north central OK, which is where several clusters of thunderstorm activity were found. This included the Red Hills region of southern Comanche County where radar indicated a quick inch or more of rain...generally south and east of Coldwater. As the mentioned shortwave trough continues to move across the Central Plains through the evening, deeper layer subsidence will overspread southwest Kansas, and additional thunderstorm activity is most likely not expected, as a result, across our forecast area. On the heels of this afternoon's wave will be another upstream wave moving south-southeast through the larger scale pattern. A polar front will be accompanying this next wave, which will become the primary focus for loosely organized thunderstorm activity, first developing across far northwest KS into southwest Nebraska. The 6-8 km AGL winds will be out of the north 30 to 45 knots, which will aid in increasing deep layer shear to support organized multicell structures if not marginal supercell structures at times. That being said, low level moisture will be decreasing the farther west one goes into western Kansas, thus the primary risk from the strongest storms would most likely be in the form of damaging wind gusts. Most of the convective-allowing models (CAMs) show somewhat organized convection moving south across much of southwest Kansas through the late evening hours, hence the increase in POPs to 30 to 40 percent over a larger portion of our forecast area. On Saturday, the front will clear the southwest Kansas region with slightly cooler temperatures in the afternoon on northeast winds. Renewed thunderstorm activity late Saturday and Saturday Night would be confined to areas south of southwest Kansas into the West Texas/Texas Panhandle/northwest Oklahoma region. .LONG TERM...(Friday night through Thursday) Issued at 345 PM CDT Thu Sep 1 2022 The theme of dry and warmer than normal will continue through next week as the dominant upper level high will persist across the West, and this will keep western Kansas in a northeasterly upper level wind pattern. Additional shortwave troughs will round the upper ridge and move south/southeast across mainly the eastern Great Plains, and this is where the focus for rain and thunderstorm activity will most likely be early next week. The southwest Kansas forecast will be dry from Saturday Night through early next week. A deeper polar jet stream trough will likely develop across the Pacific Northwest region toward the end of the forecast period. There is also some indication from global deterministic models, as well as ensemble systems like GEFS and EPS, that a tropical system of some fashion may move north through the Gulf of California/Baja California which may also aid in breaking down the persistent upper level high out West. This is 6+ days away, though, so there remains tremendous uncertainty regarding how fast/significant the upper high out west will really break down, leading to a change in our sensible weather out here across southwest Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 602 PM CDT Thu Sep 1 2022 Scattered ceilings with cloud bases as low as 4000 to 6000ft AGL will be possible from 00z and 03z Friday as few isolated thunderstorms dissipate between Dodge City and Hays. The winds overnight will be south southeast at 10 knots or less. Towards daybreak these light winds along with some increasing near surface moisture may result in patchy early morning fog and/or low stratus at 1000ft or less based on the latest BUFR soundings and HREF visibility forecast. The area with the highest probability for this to occur will be near and east of the Dodge City area. After 14z what fog that does develop will give way to VFR conditions as south winds at 10 knots or less continues. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 96 62 91 / 10 10 30 10 GCK 64 96 60 89 / 0 10 30 10 EHA 63 96 61 90 / 0 10 20 10 LBL 64 96 62 91 / 10 10 20 10 HYS 66 96 61 88 / 10 20 30 0 P28 68 96 65 92 / 10 10 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous weather outlook, Sep 1, 2:52 AM CDT, 17 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 252 AM CDT Thu Sep 1 2022 KSZ030-031-043>046-061>066-074>081-084>090-020800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 252 AM CDT Thu Sep 1 2022 /152 AM MDT Thu Sep 1 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Local storm report, Sep 1, 7:51 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT THU SEP 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 1 NW DODGE CITY 37.77N 100.03W
09/01/2022 E0.70 INCH FORD KS PUBLIC
MOSTLY PEA, AND UP TO DIME SIZE WAS
REPORTED.
&&
MRLocal storm report, Sep 1, 7:55 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT THU SEP 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 2 S DODGE CITY 37.74N 100.02W
09/01/2022 E0.70 INCH FORD KS PUBLIC
PEA TO DIME SIZE HAIL. POWER OUTAGE.
&&
MRSpecial weather statement, Sep 1, 7:55 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
755 PM CDT Thu Sep 1 2022
KSZ065-066-079-020145-
Stafford KS-Pawnee KS-Edwards KS-
755 PM CDT Thu Sep 1 2022
...A strong thunderstorm will impact portions of eastern Pawnee,
western Stafford and east central Edwards Counties through 845 PM
CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Great Bend, moving south at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
Accumulating hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel and reduced visibility owing to hail fog.
This strong thunderstorm will be near...
Seward around 815 PM CDT.
Other locations in the path of this storm include Radium and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3783 9874 3785 9909 3804 9931 3834 9904
3834 9903 3826 9903 3826 9866
TIME...MOT...LOC 0055Z 019DEG 15KT 3828 9880
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RBURGLocal storm report, Sep 1, 8:01 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT THU SEP 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 1 SW DODGE CITY 37.74N 100.03W
09/01/2022 E0.70 INCH FORD KS PUBLIC
&&
MRLocal storm report, Sep 1, 8:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT THU SEP 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 1 SW DODGE CITY 37.74N 100.03W
09/01/2022 FORD KS PUBLIC
A COUPLE OF LARGE 12 INCH DIAMETER TREE
BRANCHES BROKE.
&&
MRSpecial weather statement, Sep 1, 8:20 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
820 PM CDT Thu Sep 1 2022
KSZ077-078-087-020215-
Gray KS-Meade KS-Ford KS-
820 PM CDT Thu Sep 1 2022
...A strong thunderstorm will impact portions of southwestern Ford,
northeastern Meade and southern Gray Counties through 915 PM CDT...
At 820 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ensign, moving southwest at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail. Accumulating
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel and reduced visibility owing to hail fog.
This strong thunderstorm will be near...
The Haggard Elev around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3771 10016 3764 10001 3736 10018 3762 10057
TIME...MOT...LOC 0120Z 038DEG 20KT 3761 10017
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:10 PM CDT | Special Weather Statement | DDC | Ford | 50 min |
| Sep 1, 7:36 PM CDT | Special Weather Statement | DDC | Ford | 54 min |
| Sep 1, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 31 min |
| Sep 1, 7:55 PM CDT | Special Weather Statement | DDC | Stafford | 50 min |
| Sep 1, 8:20 PM CDT | Special Weather Statement | DDC | Gray | 55 min |
| Sep 1, 8:43 PM CDT | Special Weather Statement | DDC | Stafford | 47 min |
| Sep 2, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.